Friday, December 17, 2010

Keeping things in Perspective

I love this sky...but the powerlines and the transmission pole get in the way. Wait a minute, that's a defeatist way of looking at things! Is the sky any less beautiful for the obstructions? Not really. The clouds with the light are so spectacular that you don't really pay attention to them or the roof of my neighbor's garage.

Chemo is that way I think. This last week I was really tired. It seems like I can't recover until Thursday mornings. Which is a pain in the derriere. Friday, I spend most of the day in treatment or driving to or from....I admit, I make two stops at least so I COULD get home earlier but still, I come home and do a little housework, then I have to make dinner, blah blah blah. Saturdays, I'm usually spinning around like a top from the Decadron (a steriod I am given by IV to reduce nausea). That continues through Sunday....until Sunday night at 8:00 or 9:00 I crash. Mondays, I'm exhausted. Tuesdays, ditto. Think so tired that your eyes are watering. I wonder if this is because I am the least fit I have ever been in my life....coupled with the fact that I am no longer young, but middle aged. I never was like this before.

This Wednesday, I spent getting a bone scan (it takes 3 hours to get the radioactive material circulating through your blood stream, then about 2 hours for the scan and reading it to make sure there are no problems....etc.). I don't if that added to my fatigue, but I wasn't even able to watch my favorite show. I have other side effects as well. Side effects can differ...this last week I had a breakout on my scalp....imagine the worse case of acne on a teenager.....but on my head and back of my neck. Add that to the bloody noses, dry and sensitive skin, thirst, inability to taste things (I can taste salty, spicy, sour) and baldness.

Every week, it is the same. Except, on the 4th Friday, I have a blood draw to test the tumor markers, and see the doctor. Repeat. Until the end of April if it continues to work. Longer if not. ARGH. It was easier on Taxol for me because I got a 24 hour infusion once every three weeks for 9 months. At least I was able to bounce back. I was beginning to feel a little sorry for myself.

Today was treatment.

She walked in about a half an hour after I started my drips. Short, but full of style. Red coat with black trim, black pants and a wonderful "bucket style" hat in a suede look fabric with a flat bow in front. She exuded beauty. She took off her hat to reveal a skullcap like I wear at home. No eyebrows, but an absolutely beautiful face....round and cherub like. I heard her say something about her bleeding nose.

I told her what I was doing for mine and we started talking about Taxol (what she's on) and chemo and things. She's on Taxol, the drug I had before, but the protocol has changed and it has been hard on her system. She had the bone pain, but she's also had to have multiple transfusions and one time she had an allergic reaction to something and she began to feel like she was floating. She's been having chemo treatments for over a year and she, like me, comes in every week and has a treatment unless her markers are too low.

That, my dears, put things in perspective. It is easy to find things that are wrong and to have a pity party. That's OK. We deserve to do that every once in a while....but I think the trick is to realize that we must keep it to a minimum.....and that it could be so much worse. I think most of us, no matter how horrible it may seem can usually think up another worse's just that sometimes we need to have a stylish package sweep into our lives and show us the way. You Go KIM!

No comments:

Post a Comment